1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. goldie79

    goldie79 Registered User

    Mar 12, 2015
    11
    Somerset
    My doctor prescribed a small dose (half of a 1mg tablet up to twice a day) for my husband about a month ago. I understood this was only to be used when necessary to deal with his distress and agitation when I had to lock doors so that he wouldn't wander off. Unfortunately, although he did calm down when he first took it, it now seems to energise him, and he paces around and talks to invisible people for hours - into the early morning on occasions. I did mention that he wasn't sleeping well, and was told that he could have the second half of the tablet in the evening, which hasn't helped. Also, I don't really want to get him addicted to tranquilizers.

    This morning, following two quieter days when I didn't have to give him any Lorazapam he was very agitated, and I gave him a half tablet about 8am, which has really knocked him out. I feel I am not using this drug properly - is there anyone out there with experience of this drug and its use? Could really use some advice.
     
  2. Tin

    Tin Registered User

    May 18, 2014
    4,829
    UK
    Can tell you my experiences when my mum was first prescribed Lorazepam. firstly, had a bad night with my mum so today feeling very tired, hope what I type makes sense! Early last year my mum was just not sleeping at night, anxiety and sundowning I guess. At my wits end I talked to gp. Zopiclone was prescribed to help mum sleep and half mg Lorazepam for anxiety. The Zopiclone helped at first, but after a short time this started to effect her moods and she started to do very strange things so stopped taking it and only Lorazepam was being taken at night to aid sleep and keep anxiety levels low. After a few weeks I would find her up doing strange things again through the night and the next day and it seemed to increase her anxiety, next day always unsteady plus a lot of bladder activity. It seemed to be having the opposite effect on her. The instructions that came with this drug from consultant and gp was only use up to 2mg a week, 1 mg would be best and try to give it at the beginning/first sign of anxiety.

    Bad times returned around December last year and nothing was helping including Mirtazipine anti depressants, so March this year all meds changed, mum now taking Fluoxetine anti depressant and now for evening anxiety 1-2 mg Diazepam per week both working well.

    Conclusion, our experience of Lorazepam not great and I hated to see mum so confused, anxious and very very unsteady after taking it, but as an S O S it worked for a very short time.
     
  3. goldie79

    goldie79 Registered User

    Mar 12, 2015
    11
    Somerset
    Thanks, Tin
    We are waiting for assessments on myself and my husband, so I am hoping that his medication will be looked at again. But it's a long wait, and I am never sure I am doing the right things for him.
     
  4. Tin

    Tin Registered User

    May 18, 2014
    4,829
    UK
    I know how you feel when making decisions or trying to do the right thing. I seem to doubt everything because I don't have the knowledge or because I have read too much about dementia, medication etc. And last night was probably bad for us because I realised too late that mum probably just wanted to go to the toilet and not use the commode in her bedroom for a bowel movement.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.